South Dakota, 2017

High Wind in South Dakota, March 6, 2017

March 6, 2017 · NWS ABR · 2 events in 2 counties and zones

A developing surface low pressure area brought high winds to a few counties during the afternoon and early evening. The much stronger winds developed across all of the region on March 7th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A developing surface low pressure area brought high winds to a few counties during the afternoon and early evening. The much stronger winds developed across all of the region on March 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 6, 3:42 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 6, 3:42 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
342 PM CST Mon Mar 6 2017

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 341 PM CST Mon Mar 6 2017

Precipitation chances have been lowered as high resolution guidance
and deterministic NAM/Canadian are showing much less QPF.
Precipitation has been mostly non-existent across the CWA while a
broad area of returns is showing up on KUDX. This will migrate east
through the late afternoon/evening while lifting north.
Precipitation should be light and fast moving with any rain changing
to snow as temperatures are mostly at/below freezing across west
river counties.

The main impact from our storm system continues to be the strong
winds. Most of the area is experiencing advisory level winds at
current. Pressure rises to 12mb/6hrs are expected to increase and
migrate east between 21 and 03Z so expecting an uptick still. 1/2km
winds in the NAM are also only around 40kts, so its still uncertain
whether much of the area will actually see High Wind Warning
criteria. Will leave headlines in place through the early overnight
hours, though anticipate a downgrade.

With mostly sunny skies to start the day Tuesday, mixed winds in the
NAM are also going to top out in the 30-40G50kts range. Steep lapse
rates will also generate some daytime driven cumulus but probably
not thick enough to generate precipitation, though it will be
something to watch for tomorrow. Will leave High Wind Watch in place
for now.

.LONG TERM...(Wednesday through Monday)
Issued at 341 PM CST Mon Mar 6 2017

Wednesday, the region will remain under a tight surface pressure
gradient as the wrapped-up exiting low pressure system tracks
northeast toward the Hudson Bay region. 925 MB winds range from 30
to 40 KTS across the northeast CWA and there will likely be some
enhancements in the lee of the Prairie Coteau.

Otherwise a near zonal upper level pattern will dominate the long
term forecast. There are a couple of both subtle and distinct waves
working through this flow, and as such, a splattering of
precipitation chances throughout the forecast. Late Thursday into
Friday, slight chance pops are possible along a thermal gradient,
although cool dry high pressure will quickly be sagging south out of
Canada. A pretty distinct wave of energy is then progged to move
across the region late Friday into Saturday. Blended guidance did
produce likely POPs in this time frame as most models are showing
strong warm air advection coupled with the shortwave and the right
entrance region of a jet streak. Low POPs persist through the
weekend. There are hints at another low pressure system/inverted
surface trough across our region by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1121 AM CST Mon Mar 6 2017

While most areas will be VFR a few locations may skirt MVFR CIGS with
passing showers this afternoon/evening. Main issue will be strong
westerly winds through the next 24-36 hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST /11 PM MST/ tonight for
     SDZ003>006-009-010-015>018-033>037-045-048-051.

     High Wind Watch from Tuesday morning through Tuesday evening for
     SDZ003>011-015>023-033>037-045-048-051.

     High Wind Warning until 9 AM CST Tuesday for SDZ008-021.

     Wind Advisory until 9 AM CST Tuesday for SDZ007-011-019-020-022-
     023.

MN...High Wind Watch from Tuesday morning through Tuesday evening for
     MNZ039-046.

     Wind Advisory until 9 AM CST Tuesday for MNZ039-046.

&&

SHORT TERM...Connelly
LONG TERM...Serr
AVIATION...Connelly
Hazardous weather outlook, Mar 6, 5:16 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
516 AM CST Mon Mar 6 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071130-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
516 AM CST Mon Mar 6 2017 /416 AM MST Mon Mar 6 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Very strong winds will spread across the region this afternoon and
evening, with gusts over 60 mph possible. This will push the fire
danger into the very high category. This evening, snow showers are
possible over northern areas, which combined with the strong
winds, may bring low visibility at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong winds will continue through the day Tuesday, with
gusts over 50 mph likely. This will once again bring very high to
extreme fire danger to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Corson

When
March 6, 4:06 PM CST to 7:00 PM CST
Where
Corson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Roberts

When
March 6, 6:03 PM CST to 7:00 PM CST
Where
Roberts forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688561, 688563.